There are many times during the course of life that our feeble bodies get sick and require medications. Unfortunately, those of us who are sick all the time due to a chronic autoimmune disease need medications a lot more often than those lucky individuals who have properly functioning immune systems. Usually, the very first drug of choice to get our systems to calm down quickly is a steroid known as ‘the devil’, or Prednisone.
Inflammatory bowel diseases sufferers are all too familiar with this drug. Often it is prescribed along with the immune-suppressive drugs or the other methods that we try. Physicians use high doses of prednisone to calm down the immune system because it is quick acting and can squelch the inflammation quickly. Sometimes inflammatory bowel disease sufferers can’t wait for longer acting medicine to kick in so a steroid is often used.
Prednisone is prescribed for the patient to start high and do a quick taper to get off the drug as quickly as possible. Even with the taper, it can take months to get completely off of this drug. Tapering this drug is REALLY important. Prednisone takes over for the adrenal glands which produce adrenaline. Adrenaline is essential for most all of our daily bodily functions. So, we must taper slowly to get our bodies to kick up the adrenaline production again as we taper off of the steroid. Because most practitioners start the Prednisone at a pretty high dose it takes a long time to get off of it completely and most people will experience flair ups when tapering so the process often takes even longer.
The side effects from Prednisone are, in a nut shell, HORRIBLE. They range from things like increased hunger and weight gain to zits (all over the body) and hair loss. If you can think of a possible side effect for a drug, it is probably listed under the prednisone category. It increases the amount of fluid your body stores so you balloon up with water weight. It can cause a moon face (when the face has so much excess fluid, it literally looks like a moon), and a camel’s hump (fluid in the back, near the base of the neck) as well. It messes with your potassium levels and your blood sugar (making you crave sugar). If I took the time to list all the possible side effects this blog post would be miles long. Some people report feeling euphoric on the prednisone, but this emotional side effect usually swings back and forth with extreme anger. My husband calls me ‘the she hulk’ because he never knows when I will ‘turn green’.
So, after all that nastiness talk about side effects and the horribleness of this steroid, there are some really good things about it that I think are only fair to mention. It works really really fast. It can calm inflammation and start the healing process for the bowel almost overnight. The relief that you can feel after starting this drug is amazing. That alleviation of the agony from inflammatory bowel disease can almost outweigh any of those side effect listed above.
The first time that I was put on Prednisone I was flaring horribly from the Crohn’s disease that was active all throughout my small bowel. I had pain 24 hours a day with bloating, diarrhea and rapid weight loss. I wasn’t absorbing anything at all and I felt like death. Within 4 days of starting 40mg of prednisone I felt completely normal. It was unreal. The side effects hadn’t kicked in yet and I was wishing that I could just stay on this drug forever. I knew better. As an RN I knew what was in store for me so I implemented some strategies to help with the side effects. Since this first time that I was taking the steroid I have taken it several times throughout the years to help with flair ups and help other drugs get into my system. Here is what I do to help the side effects that bothered me most …
Don’t beat yourself up!! This is vital. I would get so depressed because my clothes didn’t fit and I felt so large. This is not your fault. You can eat nothing but good foods and still gain water weight. Be prepared for the weight and try not to let yourself get too discouraged. Some things that you can do are,
-Drink! Water is the best. Lots of it. Dandelion Root tea is also a great way to keep the fluids moving, but be prepared to pee A LOT.
-AC Carbomide: this is a supplement that helps keep the appropriate amount of fluids in the body. I take one every other day while on the prednisone.
-Try to exercise. This will make it easier to lose the weight after you are off the steroid, plus it will keep you moving, this will just make you feel better.
-Have some clothes that you know fit and put the others away for a little while. I couldn’t stand looking in my closet and seeing all the clothes I couldn’t wear. Out of sight, out of mind worked for me.
I call this drug the “ugly drug”. It makes me fat and my skin terrible. It causes hormonal imbalnaces that makes everything go haywire. Including your skin. I will break out in zits over my entire body with my back and chest and forehead taking the brunt of it. S
Somethings you can try that might help…
-Drink! Water will flush out toxins and excess hormones.
-Epsom Salt baths: fill a tub with warm/hot water and dump in a cup of Epsom salt. This will help clear toxins faster and will help your pores open and your skin clear up faster
-Take extra vitamin B and biotin. This will also help with the hair loss, but it is great for the skin
-Use gentle cleansers without salicylic acid! The salycilic acid in most zit creams and cleanser will only make prednisone acne worse. Your face will either by extremely oily or extremely dry from the change in hormones and the acid will only make it worse.
I don’t know much about how to control this other than to try and remember that these things that are bugging you don’t usually bug you and try not to take it out on your family. I know. This is easier said than done. But you can always try these things for some help…
-Drink, I can’t say this enough. Water helps with everything, even moods
-Try to relax and breathe. Think to yourself that this is only temporary and it will pass when you taper off the steroid
-Try yoga! I love doing a nice long hot yoga where I can sweat and concentrate on myself
-When you feel like you could punch a wall or break something, DO IT! just not a person…even though you might want to (haha) maybe invest in a punching bag or go for a run. I like to use my excess energy to clean. In other words, find another outlet for your anger and aggressive feelings. you’ll be glad you did when you are off the steroid and feeing normal again.
There are several things that I do for this and they all work somewhat. You will still experience hair shedding but with these strategies hopefully it will be minimal. This is the side effect that I dread the most. I just can’t handle seeing my precious hairs in the drain and on the floor. It stresses me out and causes depressions for me more than anything else. This is why I have devoted the most research to this problem. Try these ideas and hopefully they’ll help you!
-Drink! Water! as with everything else, drink drink drink!
-Take Biotin. I typically take double the dose but please consult a dr before adding supplements
-Try a hair loss shampoo, I use Pura Vida shampoo. It works, but it take a bit of time before it kicks in
-I recently found that guava leaves help with hair loss. Boil them in water, let it cool and then put the water on your hair over night
-I also found that certain essential oils can help, see my post on essential oil recipes for hair loss here. This recipe is my favorite and really works to help grow new hair and strengthen your existing hair.
-There is also a product called ‘grow new hair’ by www.justnaturalskincare.com. This works really well too, but is expensive. If you can afford it, I think it is worth it.
-You can also try different supplements with the biotin like saw palmetto or pumpkin seed oil. These have been shown to decrease hair loss. Please remember to ask your dr before starting new supplements.
Above all, remember that this too shall pass! It will lessen and the side effect will eventually go away. Remember that the steroid is here to help and that using it is sometimes necessary. So, settle in and implement some strategies to help take the edge off of the side effects!
Follow me on TwitterMy Tweets
goodgutsgirl.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com